Journal Article

Compensating Variation and Hicksian Choice Probabilities in Random Utility Models that are Nonlinear in Income

John K. Dagsvik and Anders Karlström

in The Review of Economic Studies

Published on behalf of Review of Economic Studies Ltd

Volume 72, issue 1, pages 57-76
Published in print January 2005 | ISSN: 0034-6527
Published online January 2005 | e-ISSN: 1467-937X | DOI: http://dx.doi.org/10.1111/0034-6527.00324
Compensating Variation and Hicksian Choice Probabilities in Random Utility Models that are Nonlinear in Income

Show Summary Details

Preview

In this paper we discuss Hicksian demand and compensating variation in the context of discrete choice. We first derive Hicksian choice probabilities and the distribution of the (random) expenditure function in the general case when the utilities are nonlinear in income. We subsequently derive exact and simple formulae for the expenditure and choice probabilities under price (policy) changes conditional on the initial utility level. This is of particular interest for welfare measurement because it enables the researcher to compute the distribution of compensating variation in a simple way. We also derive formulae for the joint distribution of expenditure, the choice before and after a policy change has been introduced.

Keywords: D11

Journal Article.  6158 words.  Illustrated.

Subjects: Household Behaviour and Family Economics

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.